Thunderstorm Wind, Weston
- When
- July 7, 9:00 PM MST
- Where
- Weston County, Upton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.100, -104.630
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over northern Weston County and produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Weston County and produced strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 7:27 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 827 PM MDT SUN JUL 7 2013 .UPDATE... ISSUED AT 822 PM MDT SUN JUL 7 2013 LATEST ANALYSIS SHOWS A GENERALLY N-S ORIENTED AXIS OF INSTABILITY STILL EXISTS IN THE REGION OF ERN WY/FAR WRN SD WITH MUCH GREATER STABILITY TO THE EAST. BAND OF SHOWERS AND THUNDERSTORMS CROSSING SERN MONTANTA HAS REMAINED BELOW SEVERE LIMITS PAST HOUR OR SO. ISOLATED STRONG STORMS HAVE DEVELOPED OVER PARTS OF NERN WY AS THE SRN EDGE OF THE LINE HAS REACHED THE AREA OF GREATEST INSTABILITY. EXPECT COVERAGE TO BUILD TO THE SE DURING THE REST OF THE EVENING...GRADUALLY BECOMING WEAKER LATER IN THE EVE. && .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 140 PM MDT SUN JUL 7 2013 19Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY FROM NORTHWEST MN TO CENTRAL NE...WRAPPING NORTHWEST INTO CENTRAL MT. OUTFLOW BOUNDARY LOCATED FROM MISSION TO RAPID CITY TO SOUTHEAST MT. MLCIN ERODING OVER NORTHWEST THIRD OF CWA WITH 500-1000J/KG MLCAPE. MLCAPE WILL INCREASE TO 1-2KJ/KG BY 21Z AS MLCIN BECOMES ZERO. SHORTWAVE OVER CENTRAL/WESTERN WY WILL OVER-TOP INSTABILITY WITH 25-30M/S 0-6KM EFFECTIVE SHEAR DEVELOPING OVER THE WEST...AS LOW LEVEL SOUTHEASTERLY BOUNDARY LAYER FLOW INCREASES TO 25KTS. SHOULD BE A RECIPE FOR ACTIVE TSRA WITH POSSIBLE SUPERCELLS AND RESULTANT LARGE HAIL/DAMAGING WIND THREAT THROUGH AT LEAST THE EARLY EVENING HOURS. FURTHER EAST...OUTFLOW BOUNDARY FROM MORNING CONVECTION STILL FIRING TSRA OVER SOUTH CENTRAL SD AND THIS SHOULD CONTINUE THROUGH EARLY EVENING GIVEN PEAK HEATING IS JUST AROUND THE CORNER. CONVECTIVE ALLOWING MODELS HAVE SEVERAL DIFFERENT SOLUTIONS RANGING FROM A FEW TSRA TO A VERY ACTIVE EVENT. TEMPERATURES WILL BE NEAR GUIDANCE OVERNIGHT. MONDAY...SUNDAY NIGHT CONVECTION WILL REINFORCE LEE TROUGH FROM CENTRAL MT INTO WESTERN NE FOR MONDAY. MAIN SHORTWAVE ENERGY WILL BE ACROSS THE US/CANADIAN BORDER WITH BEST SHEAR IN THE FAR NORTH. MODERATE TO LOCALLY STRONG INSTABILITY IS FORECAST...SO WOULD EXPECT ANOTHER ROUND OF TSRA WITH SEVERE STORMS POSSIBLE. TEMPERATURES WILL BE NEAR GUIDANCE. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 140 PM MDT SUN JUL 7 2013 ZONAL FLOW WILL GIVE WAY TO A MORE AMPLIFIED FLOW FOR THE SECOND PART OF THE WEEK. SHORT WAVE WILL DROP ACRS ND INTO MN TUESDAY WITH COLD FRONT CROSSING FCST AREA WITH LAST ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. MOEDLS IN GOOD AGREEMENT WITH PLACEMENT AND TIMING OF SYSTEM THAT WILL MAINLY AFFECT NORTHWESTERN SD. UPPER RIDGE WILL BUILD OVER THE ROCKIES/HIGH PLAINS THROUGH THE REMAINDER OF THE FORECAST...WITH LOWER PRECIPITATION POTENTIAL. THUNDERSTORMS MAY DEVELOP AHEAD OF LEE TROF OVR ERN MT-WY AND LOW LEVEL JET WED-WED NIGHT AND AGAIN FRIDAY. TEMPERATURES WILL BE NEAR TO ABOVE AVERAGE. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING ISSUED AT 539 PM MDT SUN JUL 7 2013 SCT TSTMS WILL DVLP THIS EVE AND CONT THRU MUCH OF THE NGHT...WITH WND GUSTS TO 50 KT VCNTY STRMS. E-SELY WNDS WL CONT TONIGHT EAST OF A N-S BOUNDARY OVR WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...10 SHORT TERM...HELGESON LONG TERM...55 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 310 AM MDT SUN JUL 7 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 310 AM MDT (410 AM CDT) SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 SE ALVA 44.65N 104.38W
07/07/2013 E1.00 INCH CROOK WY PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 15 NNW RECLUSE 44.94N 105.83W
07/07/2013 E60 MPH CAMPBELL WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 PM MDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 13 WNW ROCKYPOINT 44.97N 105.35W
07/07/2013 E60 MPH CAMPBELL WY PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 9 WNW KEYHOLE RESERVOIR 44.44N 105.01W
07/07/2013 E1.00 INCH CROOK WY PUBLIC
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
921 PM MDT SUN JUL 7 2013
SDZ001-012-080345-
BUTTE SD-HARDING SD-
921 PM MDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTE AND HARDING
COUNTIES UNTIL 945 PM MDT...
AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
LADNER TO DOWNTOWN BELLE FOURCHE...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
LADNER AROUND 930 PM MDT.
BELLE FOURCHE RESERVOIR AND FRUITDALE AROUND 935 PM MDT.
NISLAND...BUFFALO AND REDIG AROUND 945 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
BRIEF TORRENTIAL RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
&&
LAT...LON 4462 10330 4461 10400 4591 10407 4594 10406
4595 10404 4595 10325
TIME...MOT...LOC 0320Z 270DEG 28KT 4591 10383 4470 10387
RICHARDSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 924 PM MDT SUN JUL 7 2013 WYZ056>058-080400- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 924 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK AND NORTHERN WESTON COUNTIES UNTIL 1000 PM MDT... AT 921 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF MOORCROFT...OR 31 MILES SOUTHWEST OF SUNDANCE...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... UPTON AROUND 945 PM MDT. INYAN KARA MOUNTAIN AROUND 1000 PM MDT. THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND 190... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4447 10433 4393 10426 4400 10504 4436 10506 TIME...MOT...LOC 0324Z 258DEG 27KT 4415 10485 RICHARDS
The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458550.